Alert archive / California / Gale Warnings in 2022

Gale Warning 44, NWS Eureka, CA

December 30, 2022

NWS Eureka, CA issued this gale warning at Dec 30, 2022, 2:59 AM PST. It took effect at Dec 30, 2022, 9:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2022, 2:59 AM PST (10:59 UTC)
In effect from
Dec 30, 2022, 9:00 AM PST
Expired
Dec 30, 2022, 5:00 PM PST
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

027 
WHUS76 KEKA 301059
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
259 AM PST Fri Dec 30 2022

PZZ470-301900-
/O.EXT.KEKA.SC.Y.0130.000000T0000Z-221230T1700Z/
/O.NEW.KEKA.GL.W.0044.221230T1700Z-221231T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
259 AM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM PST THIS
AFTERNOON...

* WHAT...For the Gale Warning, southwest winds 15 to 25 kt with 
  gusts up to 35 kt and seas 9 to 11 feet expected. For the 
  Small Craft Advisory, southwest winds 10 to 15 kt with gusts 
  up to 25 kt and seas 8 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 9 AM this morning to 5 PM 
  PST this afternoon. For the Small Craft Advisory, until 9 AM 
  PST this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...SW winds are expected increase abruptly
  this afternoon as a compact surface low moves over the waters.
  The strongest winds are expected to be south of Trinidad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-301900-
/O.EXT.KEKA.SC.Y.0131.000000T0000Z-221230T1700Z/
/O.NEW.KEKA.GL.W.0044.221230T1700Z-221231T0100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
259 AM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM PST THIS
AFTERNOON...

* WHAT...For the Gale Warning, southwest winds 25 to 30 kt with 
  gusts up to 35 kt and seas 10 to 12 feet expected. For the 
  Small Craft Advisory, southwest winds 15 to 20 kt with gusts 
  up to 30 kt and seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, from 9 AM this morning to 5 PM 
  PST this afternoon. For the Small Craft Advisory, until 9 AM 
  PST this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...SW winds are expected increase abruptly
  this afternoon as a compact surface low moves over the waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-301900-
/O.CON.KEKA.SC.Y.0130.000000T0000Z-230101T1000Z/
Pt St George to Cape Mendocino out 10 nm-
259 AM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY...

* WHAT...West winds 15 to 25 kt with local gusts up to 35 kt and 
  seas 7 to 12 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 2 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...SW winds are expected increase abruptly
  this afternoon as a compact surface low moves over the waters.
  The strongest winds are expected to be south of Trinidad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-301900-
/O.CON.KEKA.SC.Y.0131.000000T0000Z-230101T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
259 AM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY...

* WHAT...Southwest winds 20 to 30 kt with local gusts up to 35 kt
  and seas 9 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 2 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...SW winds are expected increase abruptly
  this afternoon as a compact surface low moves over the waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
920 
WHUS76 KEKA 301650
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
850 AM PST Fri Dec 30 2022

PZZ470-310100-
/O.EXP.KEKA.SC.Y.0130.000000T0000Z-221230T1700Z/
/O.CON.KEKA.GL.W.0044.221230T1700Z-221231T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
850 AM PST Fri Dec 30 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 9 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-310100-
/O.EXP.KEKA.SC.Y.0131.000000T0000Z-221230T1700Z/
/O.CON.KEKA.GL.W.0044.221230T1700Z-221231T0100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
850 AM PST Fri Dec 30 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

* WHAT...Southwest winds 25 to 30 kt with gusts up to 35 kt and 
  seas 10 to 12 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-310100-
/O.CON.KEKA.SC.Y.0130.000000T0000Z-230101T1000Z/
Pt St George to Cape Mendocino out 10 nm-
850 AM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 9 to 12 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 2 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-310100-
/O.CON.KEKA.SC.Y.0131.000000T0000Z-230101T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
850 AM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 35 kt and seas 
  9 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 2 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
261 
WHUS76 KEKA 302232
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
232 PM PST Fri Dec 30 2022

PZZ470-475-310100-
/O.CON.KEKA.GL.W.0044.000000T0000Z-221231T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
232 PM PST Fri Dec 30 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 10 to 13 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-310645-
/O.CON.KEKA.SC.Y.0130.000000T0000Z-230101T1000Z/
Pt St George to Cape Mendocino out 10 nm-
232 PM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 9 to 12 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 2 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-310645-
/O.CON.KEKA.SC.Y.0131.000000T0000Z-230101T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
232 PM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 10 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 2 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
683 
WHUS76 KEKA 310106
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
506 PM PST Fri Dec 30 2022

PZZ470-310915-
/O.EXP.KEKA.GL.W.0044.000000T0000Z-221231T0100Z/
/O.EXB.KEKA.SC.Y.0131.000000T0000Z-230101T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
506 PM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM SUNDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 kt with gusts to 30 kt and seas
  11 to 13 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

$$

PZZ475-310915-
/O.EXP.KEKA.GL.W.0044.000000T0000Z-221231T0100Z/
/O.EXB.KEKA.SC.Y.0131.000000T0000Z-230101T2000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
506 PM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON SUNDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 kt with gusts to 30 kt and seas
  11 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until noon Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

$$

PZZ450-310915-
/O.EXT.KEKA.SC.Y.0130.000000T0000Z-230101T1100Z/
Pt St George to Cape Mendocino out 10 nm-
506 PM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM SUNDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts to 30 kt and seas
  9 to 12 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 AM Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

$$

PZZ455-310915-
/O.EXT.KEKA.SC.Y.0131.000000T0000Z-230101T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
506 PM PST Fri Dec 30 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts to 30 kt and seas
  10 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Dec 29, 2:45 PM PST, 12 hours 14 minutes earlier.

Area forecast discussion, Dec 29, 2:45 PM PST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
245 PM PST Thu Dec 29 2022

.SYNOPSIS...Rain will spread across Northwest California tonight,
and become heavy Friday through Saturday morning resulting in an
increased potential for localized flooding. In addition, strong
gusty winds will occur across exposed ridges from Southern
Humboldt County south across Lake and Mendocino Counties during
Friday afternoon and evening. After Saturday, an active wet
pattern is forecast to continue through the middle of next week.

&&

.DISCUSSION...A zonally oriented plume of ascent and moisture was
located over the NERN PAC and coastal portions of OR and NWRN CA.
Precipitation, mainly in the form of rain, will spread across the
EKA CWA tonight as moisture/ascent continue to increase with the
passage of a midlevel wave. A stronger wave will then amplify
Friday, and approach the West Coast early Saturday morning. A
surface wave will deepen along an east-west baroclinic zone as the
upper features moves east, and westerly moisture flux will
subsequently increase with IVT values approaching 750 kg/m/s.
Rainfall will become moderate to heavy as a result, with rates
peaking during Friday afternoon and evening. In addition, 40-60 kt
westerly flow at 925 mb will promote advisory levels gusts across
exposed ridges from Southern Humboldt County south across Lake
and Mendocino Counties during Friday afternoon and evening.
Furthermore, freezing levels are forecast to rise to around
7000-9000 feet MSL during Friday, and then fall to around 5000
feet MSL Saturday afternoon. However, heavy precipitation will be
ending by that point...thus impactful snowfall appears unlikely
across the interior mountains through the next 48 hours.

The previously mentioned upper trough is then forecast to pass
east of the region going into Saturday afternoon. Rainfall will
diminish in intensity as a result. Model guidance shows midlevel
shortwave ridging occurring Sunday, which will support a day of
dry weather. Another rain producing upper wave then passes east
across the area Monday, with a potentially stronger storm system
impacting the region during the middle of next week.

&&

.AVIATION...Intervals of rainy weather disturbances brought light
occasional moderate impacts to TAF sites and other regional
airfields today. These systems are basically associated with an
atmosphere river (AR), and will continue across the region over
{at least} the next 24 to 48 hours. The progression of storms will
be the catalyst for consequential flight hazards through all of
Friday which includes: mostly light to moderate (occasionally
heavy) precipitation, MVFR/IFR Cig/VIS, strong gusty
winds...especially at the coast and possible low level wind shear
(LLWS). /TA

&&

.MARINE...An active weather pattern will yield periods of strong
gusty winds and steep hazardous seas during the next seven days.
Gale force southerlies will occur this evening across the northern
outer waters, followed by another round of west-southwest winds
gusting to around 30 kt over the southern waters during Friday
afternoon. Gusty north winds will then prevail across all waters
during the weekend, with additional rounds of strong south winds
during early to middle portions of next week.

&&

.HYDROLOGY...An atmospheric river will impact Northwest California
Friday into Saturday morning. Rainfall totals will range from 4
to 7 inches across west-southwest facing terrain, while valleys
and coastal plains experience totals from 2 to 4 inches. Heavy
rainfall will increase the potential for urban and small stream
flooding. In addition, rapid rises are expected on rivers, with
flood stage expected to be reached on the Eel River at Fernbridge,
and the Russian River near Hopland during Saturday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch through Saturday morning for CAZ101>106-108>114.

     Wind Advisory from 1 PM to 7 PM PST Friday for CAZ104-106-
     108-110-111-113>115.

     Flood Watch through Saturday afternoon for CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Flood Watch through Saturday morning for PZZ410.

     Small Craft Advisory until 1 AM PST Friday for PZZ450.

     Small Craft Advisory until 10 PM PST this evening for
     PZZ455-475.

     Gale Warning until 9 PM PST this evening for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 29, 2:13 PM PST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
213 PM PST Thu Dec 29 2022

CAZ101>103-105-109-112-292315-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-
213 PM PST Thu Dec 29 2022

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-108-110-111-113-114-292315-
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-
213 PM PST Thu Dec 29 2022

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ115-292315-
Southern Lake-
213 PM PST Thu Dec 29 2022

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-292315-
Northern Trinity-
213 PM PST Thu Dec 29 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 12:06 AM PSTSmall Craft AdvisoryEKA68 hr
Dec 30, 9:13 AM PSTAreal Flood AdvisoryEKAHumboldt16 hr
Dec 30, 9:21 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Trinity15 hr
Dec 30, 9:29 AM PSTRiver Flood WarningEKAHumboldt47 hr
Dec 30, 12:16 PM PSTAreal Flood AdvisoryEKAHumboldt, Lake, Mendocino, Trinity12 hr
Dec 30, 3:40 PM PSTRiver Flood WarningEKAMendocino20 hr
Dec 30, 3:44 PM PSTRiver Flood WarningEKAHumboldt12 hr

Nearby

Gale Warnings in California, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.